Alert archive / Michigan / Tornado Warnings in 2010

Tornado Warning 1, NWS Gaylord, MI

July 18, 2010Manistee County, Wexford County, Michigan

NWS Gaylord, MI issued this tornado warning at Jul 18, 2010, 5:37 PM EDT for Manistee County, Wexford County, Michigan. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2010, 5:37 PM EDT (21:37 UTC)
Expired
Jul 18, 2010, 6:19 PM EDT
In force
42 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon

Counties Manistee County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 106 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2010-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2010-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
485 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

724 
WFUS53 KAPX 182137
TORAPX
MIC101-165-182230-
/O.NEW.KAPX.TO.W.0001.100718T2137Z-100718T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
537 PM EDT SUN JUL 18 2010

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN MANISTEE COUNTY IN NORTHERN LOWER MICHIGAN...
  WESTERN WEXFORD COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 630 PM EDT

* AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR KALEVA...OR 12 MILES SOUTH OF
  THOMPSONVILLE...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  YUMA...MESICK...SHERMAN AND HARRIETTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4444 8568 4418 8568 4425 8600 4444 8599
TIME...MOT...LOC 2138Z 272DEG 20KT 4434 8590

$$
3 follow-up statements
978 
WWUS34 KAPX 182147
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
547 PM EDT SUN JUL 18 2010

MIC101-165-182230-
/O.CON.KAPX.TO.W.0001.000000T0000Z-100718T2230Z/
MANISTEE MI-WEXFORD MI-
547 PM EDT SUN JUL 18 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR WESTERN WEXFORD AND EAST
CENTRAL MANISTEE COUNTIES UNTIL 630 PM EDT...

AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 6 MILES EAST OF KALEVA...OR 13 MILES SOUTH OF
THOMPSONVILLE...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  YUMA...MESICK...SHERMAN AND HARRIETTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4428 8593 4439 8593 4444 8568 4418 8568
TIME...MOT...LOC 2147Z 272DEG 20KT 4434 8583
WIND...HAIL <50MPH <.50IN

$$
769 
WWUS34 KAPX 182200
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
600 PM EDT SUN JUL 18 2010

MIC101-182210-
/O.CAN.KAPX.TO.W.0001.000000T0000Z-100718T2230Z/
MANISTEE MI-
600 PM EDT SUN JUL 18 2010

...THE TORNADO WARNING FOR EAST CENTRAL MANISTEE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4426 8582 4440 8582 4444 8568 4418 8568
TIME...MOT...LOC 2200Z 272DEG 20KT 4434 8573
WIND...HAIL <50MPH <.50IN

$$

MIC165-182230-
/O.CON.KAPX.TO.W.0001.000000T0000Z-100718T2230Z/
WEXFORD MI-
600 PM EDT SUN JUL 18 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR WESTERN WEXFORD COUNTY
UNTIL 630 PM EDT...

AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED NEAR YUMA...OR 14 MILES SOUTHEAST OF
THOMPSONVILLE...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  SHERMAN AND HARRIETTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4426 8582 4440 8582 4444 8568 4418 8568
TIME...MOT...LOC 2200Z 272DEG 20KT 4434 8573
WIND...HAIL <50MPH <.50IN

$$
060 
WWUS34 KAPX 182219
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
619 PM EDT SUN JUL 18 2010

MIC165-182229-
/O.CAN.KAPX.TO.W.0001.000000T0000Z-100718T2230Z/
WEXFORD MI-
619 PM EDT SUN JUL 18 2010

...THE TORNADO WARNING FOR WESTERN WEXFORD COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA. HOWEVER...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEAST 
SECTIONS OF WEXFORD COUNTY UNTIL 645 PM EDT.

LAT...LON 4426 8582 4440 8582 4444 8568 4418 8568
TIME...MOT...LOC 2219Z 272DEG 20KT 4434 8558
WIND...HAIL <50MPH <.50IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this tornado warning went out at Jul 18, 4:07 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 18, 4:07 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
407 PM EDT SUN JUL 18 2010

.SYNOPSIS.../ISSUED AT 354 PM/

LOW PRESSURE AND TRAILING COLD FRONT OVER EAST WISCONSIN WILL
CROSS NORTHERN LOWER MICHIGAN THIS EVENING...TO BE OVER LAKE HURON
TONIGHT. THIS SYSTEM WILL GENERATE WIDESPREAD SHOWERS AND
THUNDERSTORMS ALONG AND AHEAD OF IT. SEVERE WEATHER POSSIBLE
THROUGH LATE EVENING...OVER THE SOUTHERN HALF OF LOWER MICHIGAN
UP THROUGH GLADWIN AND ARENAC COUNTIES. WEAK HIGH PRESSURE WILL
THEN BUILD INTO THE AREA ON MONDAY.

&&

.SHORT TERM.../ISSUED AT 354 PM/...TONIGHT

CURRENT CONVECTION OVER NRN MI IS IN RESPONSE TO A WEAK STORM
SYSTEM MOVING EAST ACROSS LOWER MICHIGAN. THIS SYSTEM IS FORECAST
TO EXIT EAST OF LAKE HURON TONIGHT...WHILE AN AREA OF HIGH
PRESSURE FROM THE NRN PLAINS BUILDS INTO THE WESTERN GREAT LAKES.
THIS AREA OF HIGH PRESSURE WILL BECOME CENTERED OVER THE STATE
MONDAY MORNING. 850/700MB QVECTORS SHOWING WIDESPREAD CONVERGENCE
OVER NRN LWR THIS AFTN...DIMINISHING OVER NW LWR AROUND 21Z BEFORE
DIMINISHING OVER NE LWR AROUND 00Z. A LARGE AREA OF
SUBSIDENCE/QVECTOR DIVERGENCE FROM THE PLAINS...WILL BEGIN TO
SPREAD INTO NW LWR AROUND 00Z BEFORE SPREADING INTO NORTHEAST
LOWER BY 06Z.

A MORE STABLE ATMOSPHERE TO FILTER INTO THE NRN LAKES THIS EVENING.
850MB DEW PTS CURRENTLY AROUND 16C WILL DIMINISH TO AROUND 8C...
WHILE 850/500MB LAPSE RATES DIMINISH FROM 6/7 C/KM TO 4 C/KM.

OVERALL WILL CONTINUE TO MENTION DIMINISHING EVENING SHOWERS AND
THUNDERSTORMS ACROSS THE ENTIRE CWA. WILL KEEP SKIES MOSTLY CLOUDY
OVER NRN MI INTO THE OVERNIGHT HOURS...AS A LARGE AREA OF LOW/MID
CLOUDS CURRENTLY OVER WISCONSIN MOVES INTO THE CWA.

SWR

&&

.LONG TERM.../ISSUED AT 354 PM/...MONDAY AND BEYOND

WILL ATTEMPT TO KEEP THIS DISCUSSION SHORT AND SWEET...RELYING
HEAVY ON PATTERN RECOGNITION AND LITTLE ON CONVECTIVE FEEDBACK
STREWN MODEL GUIDANCE. RATHER FAR SOUTHWARD DISPLACED NORTHERN
STREAM FLOW...AS PART OF STABLE 4-WAVE NORTHERN HEMISPHERIC
PATTERN...SET TO CONTINUE THROUGH THE DURATION...WITH LITTLE SIGN
OF CHANGE IN THE FORESEEABLE FUTURE (PERSISTENCE OF THIS PATTERN
IS SIMPLY AMAZING!). THIS WILL CONTINUE TO PLACE NORTHERN MICHIGAN
TANTALIZING CLOSE TO BEST STORM FORMING THERMAL/MOISTURE GRADIENT
(BUT YOU KNOW WHAT THEY SAY ABOUT "CLOSE"...IT ONLY COUNTS
IN....(YOU FILL IN THE REST))....WITH PATTERN RECOGNITION STRONGLY
ARGUING THIS AXIS REMAINING NEARLY FIXED JUST OFF TO OUR SOUTH.
FORECAST CONCERNS CENTER ON IF WE WILL SEE ANY ACTIVITY FROM THIS
CYCLIC THUNDERSTORM PRODUCING ZONE.

WEAK HIGH PRESSURE AND SOMEWHAT DRIER AIR PUSHES INTO THE NORTH
WOODS TO KICK OFF THE NEW WORK WEEK...LEADING TO GENERALLY PARTLY
CLOUD SKIES AND DRY CONDITIONS THROUGH TUESDAY. SOMEWHAT CONCERNED
ABOUT AFTERNOON ISOLATED SHOWERS AND STORMS FORMING EACH AFTERNOON
(ESPECIALLY TUESDAY) IN CLIMATOLOGICALLY FAVORED NORTHEAST LOWER AND
INTERIOR EASTERN UPPER CONVERGENCE ZONES AS WEAK PRESSURE GRADIENT
ALLOWS LAKE INDUCED TURNING OF THE SYNOPTIC WIND FIELD. CONFIDENCE
TOO LOW TO INCLUDE...WITH QUICK PERUSE OF MODEL DERIVED SOUNDINGS
SHOWING SOMEWHAT WARM MID LEVELS AND MARGINAL BOUNDARY LAYER
MOISTURE. STILL...SEEMS LIKE THESE ZONES FIND AWAY EVEN IN MARGINAL
CONDITIONS...AND WOULD NOT ENTIRELY BE SURPRISED TO SEE ISOLATED
SHOWER AND STORM MENTION IN FUTURE FORECASTS. TEMPERATURE ADVECTION
PROPRIETIES RATHER NEUTRAL BOTH DAYS...FAVORING NEAR SEASONABLE HIGH
TEMPERATURES IN THE 70S TO LOWER 80S.

AS MENTIONED...FOLLOWING SIMPLE PERSISTENCE AND PATTERN RECOGNITION
CONTINUES TO SUGGEST MUCH OF THE EXTENDED WILL REMAIN DRY AS ACTION
REMAINS ACROSS THE SOUTHERN LAKES AND NORTHERN OHIO VALLEY.
CONTINUED SCALE-BACK METHODOLOGY SET FORTH YESTERDAY...REMOVING EVEN
MORE PERIODS OF SHOWERS AND STORMS. DID NOT WANT TO GO COMPLETELY
DRY WITH THE BOUNDARY SO CLOSE...SO DID RELY ON AVAILABLE GUIDANCE FOR
DISCERNIBLE WAVES TRAVERSING THE QUASI-STATIONARY FLOW
(HOWEVER...EVEN THESE ARE NEARLY IMPOSSIBLE TO TIME AT THIS EARLY
JUNCTURE) FOR MAINTENANCE OF RAIN MENTION. USING THE LEAST
CONTAMINATED AND MOST PERSISTENT ECMWF FOR A BEST GUESS WITH THE
ABOVE SUGGESTS ONE LOW AMPLITUDE WAVE CUTTING ACROSS THE AREA
TUESDAY NIGHT...WITH A SOMEWHAT STRONGER ONE FRIDAY NIGHT AND
SATURDAY. EVEN IF THESE DO COME TO FRUITION (GOOD LUCK WITH
THAT)...ONGOING CONVECTION TO OUR SOUTH MAY BE VERY EFFECTIVE IN
ROBBING NORTHWARD SURGING MOISTURE AHEAD OF THESE SYSTEMS. AS
SUCH...WILL CONTINUE TO RUN WITH JUST A SLIGHT CHANCE/LOW CHANCE
MENTION FOR THESE PERIODS. TEMPERATURES PRETTY MUCH REMAINING
STEADY-STATE THROUGH THE PERIOD...WITH HIGHS IN THE 70S AND
80S...AND OVERNIGHT LOWS IN THE 50S AND 60S.

MSB

&&

.MARINE.../ISSUED AT 354 PM/

MARINE...WINDS/WAVES WILL BE RELATIVELY LIGHT ON THE LARGE SCALE
THRU TONIGHT AS LOW PRESSURE MOVES ACROSS LOWER MI. HOWEVER...
LOCALLY HIGHER WIND/WAVES POSSIBLE IN STRONGER THUNDERSTORMS THIS
AFTERNOON AND EARLY EVENING...ESPECIALLY ACROSS LAKE HURON. HIGH
PRESSURE BUILDING INTO THE REGION TO START THE NEW WORK WEEK
SHOULD SET THE STAGE FOR GOOD BOATING WEATHER...WITH DRY
CONDITIONS AND LIGHT WINDS/LOW WAVE HEIGHTS PREVAILING.

MSB

&&

.AVIATION.../ISSUED AT 209 PM/...VALID FOR 18Z TAFS

A STORM SYSTEM MOVING OVER LOWER MICHIGAN...WILL EXIT EAST OF THE
GREAT LAKES AROUND 06Z...WHILE AN AREA OF HIGH PRESSURE BUILDS
INTO THE UPPER MIDWEST AND WRN LAKES. VFR CIGS AND VSBYS WITH
SHOWERS AND ISOLATED THUNDERSTORMS THIS AFTERNOON...WILL DIMINISH
TO MVFR BY THIS EVENING BEHIND THE EASTWARD EXITING STORM SYSTEM.
CIGS TO IMPROVE TO VFR MONDAY AFT 14Z.

SWR

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Jul 18, 5:36 PM EDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
536 PM EDT SUN JUL 18 2010

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
191200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
536 PM EDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THROUGH SUNSET SOUTH OF
M-72. DAMAGING WINDS AND ISOLATED TORNADOES WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTHERN LOWER MICHIGAN
TUESDAY NIGHT AND AGAIN FRIDAY NIGHT AND SATURDAY. DETAILS REGARDING
EXACT TIMING AND LOCATION WILL BE DETERMINED AS THESE DAYS APPROACH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH SUNSET.

MSB/JZ

In the hours before

Special weather statement, Jul 18, 3:10 PM EDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
310 PM EDT SUN JUL 18 2010

MIZ026-181930-
GRAND TRAVERSE MI-
310 PM EDT SUN JUL 18 2010

...SPECIAL WEATHER STATEMENT FOR THUNDERSTORMS...

AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
DEVELOPING THUNDERSTORM NEAR LAKE ANN...OR 10 MILES SOUTHWEST OF
TRAVERSE CITY...MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
TRAVERSE CITY STATE PARK AND TRAVERSE CITY AROUND 325 PM EDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:03 PM EDTTornado WarningAPXWexford42 min
Jul 18, 7:21 PM EDTTornado WarningAPXRoscommon39 min
Jul 18, 7:24 PM EDTTornado WarningAPXCrawford, Ogemaw, Oscoda, Roscommon51 min

Nearby

Tornado Warnings in Michigan, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.